Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 13, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 7, 1998, 8:00 PM CDT for Franklin County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 7, 1998, 8:00 PM CDT (01:00 UTC)
- Expired
- Apr 7, 1998, 8:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Franklin County, IL
The radar
The Paducah radar (KPAH), 104 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 756 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
887 WUUS1 KPAH 080101 RRA SVRPAH ILC055-080130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 800 PM CDT TUE APR 7 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHERN ILLINOIS ...FRANKLIN COUNTY A SEVERE THUNDERSTORM IS EXPECTED TO MOVE THROUGH OR NEAR HANAFORD BY 815 PM CDT. AT 758 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WAS 15 MILES NORTH OF MARION ILLINOIS...NEAR WEST FRANKFORT. MOVEMENT WAS NORTHEAST AT 40 MPH. LARGE HAIL IS THE MAIN THREAT. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO WARNING. PS/CN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 1:25 PM CDT, 6 hours 35 minutes earlier.
Area forecast discussion, Apr 7, 1:25 PM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 125 PM CDT TUE APR 7 1998 SURFACE MAP AT 07/17Z SHOWED LOW PRESSURE NEAR MKC WITH VERTICALLY STACKED UPPER LOW (WELL DEFINED ON WATER VAPOR IMAGERY). VIS LOOP AND SFC MAP SHOWS DRIER AIR WORKING EAST ACROSS SOUTHERN MISSOURI AND WESTERN ARKANSAS. TO THE EAST OVER OUR AREA THE AIRMASS IS DESTABLIZING...BUT NOTHING ON 88D ATTM. MAIN FCST ISSUES INCLUDE IS THERE ANY CHC FOR CONVECTION THIS EVENING...THEN TSTMS/SHOWERS AGAIN WEDNESDAY. ETA DID A LITTLE BETTER JOB WITH LOW-TROP MSTR (NOT AS AGGRESSIVE AS THE NGM)...BUT IS STILL A LITTLE TO HIGH WITH SFC DWPTS. WILL COMPROMISE WITH ETA/NGM AND REALITY. FCST SOUNDINGS FROM BOTH THE ETA/MESOETA FOR WESTERN KY SHOWED LARGE SCALE DRYING TO CONTINUE THROUGH THE AFTERNOON...WITH MSTR FAIRLY SHALLOW AROUND 3-5K. DESPITE SOME INSTABILITY...LACK OF SUFFICIENT MSTR LIKELY A BIG HINDRANCE TO TSTM DEVELOPMENT FOR THE REST OF THE DAY...ESP SOUTHERN 2/3 OF FA. STILL CANNOT COUNT OUT VERY SMALL CHC WITH BEST THREAT LIKELY NORTH 1/3 WHERE K-INDICES FCST TO STILL BE AROUND 20-24 THIS AFTERNOON. ADAP BEST MOISTURE FLUX CONVERGENCE FROM NW KENTUCKY TO ST. LOUIS...AND THIS AREA TO KEEP AN EYE ON. FOR TONIGHT...LOW TROP DRYING CONTINUES...AND OVERALL SHOULD BE MOSTLY CLEAR EVENTUALLY. BELIEVE DWPTS WILL LOWER A LITTLE...AND MINS SHOULD BE BETWEEN FWC/FAN. FOR WEDNESDAY...SECOND SHORTWAVE FORECAST TO MOVE FROM TEXAS PANHANDLE TO NORTHWEST ARKANSAS. THIS WILL ALLOW FOR BETTER HEIGHT FALLS AND MID LEVEL CAA...WHILE LOW-LEVEL MOISTURE BECOMES ESTABLISHED BACK ACROSS THE CWFA. DECENT VERTICAL MOTION FIELD FCST TO DEVELOP...BOUNDARY ACROSS EAST MISSOURI TO NORTHEAST ARKANSAS. SHOWERS AND THUNDERSTORMS LIKELY...ESP TOWARD THE END OF THE DAY. OTHERWISE...RETURN MSTR H9-H8 COULD MEAN SOME LOWER CLOUDS DVLPG EARLIER IN THE DAY. ETA NOT AS AGGRESSIVE AS NGM...THINK AVERAGE PARTLY CLOUDY GOOD CALL FOR NOW. AGAIN WOULD SPLIT FAN/FWC.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 8:16 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton | 44 min |
| Apr 8, 6:36 PM CDT | Tornado Warning | PAH | Massac, Pope | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.